Illinois, 2014

Hail in Illinois, April 2, 2014

April 2, 2014 · NWS LSX · 3 events in 3 counties and zones

Elevated convection fired up north of stationary boundary. Numerous severe thunderstorms developed with reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Elevated convection fired up north of stationary boundary. Numerous severe thunderstorms developed with reports of large hail. Some flash flooding was reported as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 2, 5:57 AM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Apr 2, 5:57 AM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
657 AM CDT Wed Apr 2 2014

.UPDATE:
Issued at 654 AM CDT Wed Apr 2 2014

Updating the forecast for this morning based on latest radar
trends. Will have categorical POPs march east along I-70 this
morning as convection to our west as the low level jet continues
to veer to the southwest. Could see an additional inch of rainfall
along this corridor.

CVKING

&&

.SHORT TERM:  (Through Tonight)
Issued at 327 AM CDT Wed Apr 2 2014

Expect ongoing TSRA to continue to move ewd this morning and shud
continue to back build into at least central MO if not further W
into wrn MO thru at least sunrise. TSRA over ern KS shud lift
enewd this morning and affect mainly the nrn half of the CWA.
These storms shud move ewd out of the region by this afternoon.
This shud leave the bulk of the afternoon, and perhaps the early
evening, dry.

A wrmfnt shud slowly lift nwd today, but clouds and precip will
help slow the nwd progression. The nwd progression of this fnt will
largely determine where the storms are likely to develop this
evening. This will also determine svr potential this afternoon and
tonight.

Believe elevated storms will form this evening and persist
overnight impacting the nrn half of the CWA. These storms shud
have a large hail threat given available elevated CAPE and shear.
S of the fnt, precip is more questionable. However, are some mdl
solns that suggest TSRA developing upstream of the CWA and moving
into the region overnight. Main question will be timing. The
threat with these storms will trend more twd wind, but also
include hail.

Tilly

.LONG TERM:  (Thursday through Tuesday)
Issued at 405 AM CDT Wed Apr 2 2014

Mdls continue to point to a widespread severe weather outbreak on
Thursday. TSRA shud be ongoing at Thurs morning, mainly over the
ern portions of the CWA. These storms shud move out of the region
quickly, leaving the bulk of the day dry. TSRA shud develop just w
of the CWA, or along the wrn fringes, late Thurs afternoon and
move ewd into the area. Progd hodographs show initial mode shud be
supercells, but shud eventually upscale into QLCS. Primary threats
will be tornadoes and large hail given the 30+ kts of 0-1 km shear
and SRH of 300+ Joules. This wud point to a threat of strong
tornadoes this eve as the LLJ ramps up. While the primary threat
will shift more twd damaging winds as storm mode changes to QLCS,
tornadoes will still be a threat given the strong low level shear.

Some question remains with sfc low track. Had originally
discounted the NAM, but 06z cycle is closer to other solns. While
the entire CWA will see a threat for svr wx Thurs night, believe
the primary concern will be for the srn half of the CWA.

Beyond Fri, cooler temps are expected. Generally trended twd a
blend of guidance given mdl differences. However, mdls are in
fairly good agreement with much cooler temps on Fri and Fri night.
Have therefore trended cooler. Kept POPs in the extd in the low
chance range given uncertainty.

Tilly

&&

.AVIATION:  (For the 12z TAFs through 12z Thursday Morning)
Issued at 624 AM CDT Wed Apr 2 2014

Active morning with IFR ceilings aligning north of I-70 from
central MO to northern STL metro. This was also the track of the
first round of showers and thunderstorms early this morning. Next
round taking aim on the I-70 corridor currently entering central
MO from KC area. Expect this to move east with rain along and
north of I-70 through this morning. Forecast for the remainder of
the late morning and afternoon is in question as model guidance
offers many different solutions. Instead of blindly guessing have
left forecast VFR and will let next shift look at 12Z guidance
before adding additional rain chances along I-70. Have opted to
add rain chances late tonight for KUIN given they should be north
of the warm front and have a higher chance of seeing elevated
convection.

Specifics for KSTL:

Narrow band of rain showers currently along Missouri River will
give way to better rain coverage as complex of showers and storms
over west central Missouri moves east. Can't rule out IFR
conditions slipping south into the terminal complex given its
current proximity. Will need to watch trends closely this morning
and amend as needed. Should see a break in precipitation late this
morning and afternoon. Warm front will try to lift north toward
the terminal, but unsure if it will make it until late tonight.
Have opted to keep forecast simple at this time and not add any
additional groups for precipitation given low confidence of its
evolution this afternoon and tonight.

CVKING

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     68  61  78  45 /  90  80  60  80
Quincy          54  50  71  38 /  80  80  60  80
Columbia        66  59  76  39 /  90  80  60  80
Jefferson City  68  61  76  40 /  80  80  60  80
Salem           66  61  75  52 /  80  80  60  80
Farmington      70  63  77  46 /  60  80  60  80

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 2, 3:52 AM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
452 AM CDT WED APR 2 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
452 AM CDT WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE REGION THROUGH TONIGHT. SOME
OF THE STORMS THIS AFTERNOON AND TONIGHT MAY BE SEVERE. THE
PRIMARY THREAT WILL BE LARGE HAIL. THESE STORMS WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA AGAIN ON THURSDAY. SOME
OF THE STORMS THURSDAY AFTERNOON AND OVERNIGHT MAY BE SEVERE.
TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE ON THURSDAY
AND THURSDAY NIGHT. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF OBSERVED...TO
THE NATIONAL WEATHER SERVICE.

TILLY

In the hours before

Local storm report, Apr 2, 9:39 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1039 AM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HAIL             LADDONIA                39.24N  91.64W
04/02/2014  E1.00 INCH       AUDRAIN            MO   TRAINED SPOTTER

            DAMAGE TO CARS FROM EARLIER HAIL. HOME SIDING DAMAGED
            AT CALWOOD... MO. HAIL SIZE WAS ESTIMATED AND NOT
            DIRECTLY OBSERVED.

&&

FUCHS
Local storm report, Apr 2, 9:41 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1041 AM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HAIL             HILLSBORO               38.23N  90.57W
04/02/2014  M1.00 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

FUCHS
Local storm report, Apr 2, 9:54 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1054 AM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     HAIL             BARNHART                38.33N  90.40W
04/02/2014  E0.50 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

DYE
Local storm report, Apr 2, 9:56 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1056 AM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     FLOOD            ST. CHARLES             38.79N  90.52W
04/02/2014                   ST. CHARLES        MO   TRAINED SPOTTER

            MINOR URBAN FLOODING. PONDING OF WATER ON ROADS...UP TO
            AN INCH OF FLOWING WATER.

&&

CARNEY
Local storm report, Apr 2, 9:57 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1057 AM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     HAIL             ARNOLD                  38.43N  90.37W
04/02/2014  E0.25 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

DYE
Local storm report, Apr 2, 10:05 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1105 AM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             BARNHART                38.33N  90.40W
04/02/2014  M1.00 INCH       JEFFERSON          MO   TRAINED SPOTTER

            HAIL RANGED FROM 0.25 TO 1 INCH

&&

CARNEY

The radar

The St Louis radar (KLSX), 61 km away, was scanning. The volume nearest the first event began at 16:04 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Monroe

When
April 2, 10:05 AM CST
Where
Monroe County, 0.76 mi W of Waterloo to 1.01 mi NE of Waterloo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.330, -90.164

Hail, St. Clair

When
April 2, 10:20 AM CST to 10:25 AM CST
Where
St. Clair County, 1.01 mi SW of Smithton to 0.44 mi SW of Freeburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.409, -89.992

Hail, Madison

When
April 2, 12:17 PM CST to 12:35 PM CST
Where
Madison County, 1.46 mi N of Madison to 1.4 mi E of Glen Carbon Crossing
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.701, -90.150

A large swath of hail fell across Madison County from Granite City to the Glen Carbon area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509071, 509073, 509079.